Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 89, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Nov 14, 2021, 3:37 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2021, 3:37 AM CST (09:37 UTC)
- Expired
- Nov 14, 2021, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
400 WHUS73 KLOT 140937 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 337 AM CST Sun Nov 14 2021 LMZ740>745-141745- /O.NEW.KLOT.SC.Y.0089.211114T0937Z-211114T1800Z/ /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 337 AM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS EVENING... * WHAT...For the Small Craft Advisory, southwest winds to 30 kt becoming west mid morning. For the Gale Warning, northwest winds to 40 kt and waves to 14 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, until noon CST today. For the Gale Warning, from noon today to 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Petr
1 follow-up statement
788 WHUS73 KLOT 141540 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 940 AM CST Sun Nov 14 2021 LMZ740>745-142345- /O.CON.KLOT.SC.Y.0089.000000T0000Z-211114T1800Z/ /O.CON.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 940 AM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...For the Small Craft Advisory, southwest winds to 30 kt becoming west mid morning. For the Gale Warning, northwest winds to 40 kt and waves to 14 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, until noon CST today. For the Gale Warning, from noon today to 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Ogorek
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Nov 13, 11:12 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Nov 13, 11:12 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1112 PM CST Sat Nov 13 2021
.UPDATE...
Issued at 825 PM CST Sat Nov 13 2021
Going forecast appears to be in good shape and not planning any
changes this evening. The 00z sounding from DVN shows the
pronounced dry layer mentioned in the afternoon short term
discussion. The initial returns on radar moving into our western
CWA aren't reaching the ground, but with time should be able to
saturate that dry layer and result in a couple hours of
precipitation at any given location later this evening into the
very start of the overnight. Initially, precip will start as rain
in most areas, but probably will mix with and change to snow
before ending as evaporated cooling brings temps down to just
barely cold enough for snow. Surface temps most areas should
remain near/just above freezing, so for most areas any minor
accumulations should be confined to grassy and elevated surfaces.
Some bridges and overpasses could become slick later this evening,
mainly far northern CWA where temps are a bit colder already.
Going forecast has this all well in hand and no updates planned.
- Izzi
&&
.SHORT TERM...
Issued at 316 PM CST Sat Nov 13 2021
Through Sunday night...
An upper-level trough and associated area of low pressure,
currently over the border of northeastern North Dakota and Canada,
will move across the Northern Plains and into our area overnight
tonight. As the system moves into the area, an axis of warm air
advection will generate a mix of light rain and snow showers
across northern Illinois with another area of showers near the
surface low which will move across southern Wisconsin. Forecast
soundings indicate that a layer of dry air aloft will likely
reduce the amount of precipitation that reaches the ground until
that layer becomes saturated after around 8 to 9 this evening. By
Sunday morning, the precipitation will expand in coverage with a
mix of rain, snow that will persist through the morning into the
early afternoon. As the system continues to push east the
potential for some lake effect showers will continue across
portions of northern Porter county heading into Monday morning.
Accumulation totals less than a half an inch are possible, but
will be confined to mainly grassy and elevated surfaces due to the
warm ground.
As the system moves through, winds will become northwesterly and
gusty with gusts to 40 mph Sunday afternoon and evening. These
winds will slowly begin to subside Sunday night into Monday
morning.
Yack
&&
.LONG TERM...
Issued at 200 PM CST Sat Nov 13 2021
Monday through Saturday...
The long term forecast period is characterized by a handful of
different chances for mostly insignificant precipitation as well
as a wide range of temperatures.
Models have hung on to the idea that Monday may not be precipitation-
free after all with most 12Z/15Z runs still showing modest jet-
driven and isentropic ascent inducing enough top-down saturation to
result in a very light QPF footprint over roughly the northern
2/3rds of the CWA on Monday morning and afternoon. This precipitation
could end up falling as both light rain and/or non-accumulating
snow, with the exact precipitation type being largely dependent on
surface temperatures at the time of the precipitation. Upper
ridging will then build overhead on Tuesday, and fairly robust
warm advection off of southerly surface winds will result in
Tuesday being a rather mild day for mid-November with high
temperatures peaking near 60 degrees in most spots.
Warm advection will continue overnight, keeping temperatures
suspended in the 50s until an elongated cold front associated with a
southern Canadian surface low passes through the region Wednesday
morning. The ensuing temperature drop will keep Wednesday afternoon
temperatures in the 40s and will cause overnight temperatures to
fall to at or below freezing pretty much area-wide. Additionally,
precipitation in the form of rain is expected to develop along and
behind the front right as it is passing through our area. Based on
what the most recent suite of global deterministic and ensemble
guidance suggests, the northwestern part of the CWA will likely
remain dry while the southeastern portion of the CWA could end up
having to endure rain through a large part of the day on Wednesday.
High temperatures are then expected to remain in the 40s into the
weekend with overnight lows in the 20s and 30s during this time
frame. High pressure building over the central CONUS should keep
things dry here on Thursday and Friday before another round of
precipitation might be seen sometime Friday night into Saturday.
Ogorek
&&
.AVIATION...
For the 06Z TAFs...
Aviation weather concerns for 00Z TAFs:
* MVFR ceilings with occasional IFR visibilities in rain/snow mix
* Off and on snow/rain showers throughout Sunday morning into the
early afternoon
* Winds increasing in strength and turning west/northwesterly
The first round of snow has moved east, briefly reducing
visibilities below 2SM at some sites. Behind this area of snow we
have a break in weather, with low VFR ceilings, with occasional
scattered holes in the ceilings. Another round of snow/rain showers
will move in later this morning, bringing ceilings back to MVFR.
After this second wave of precipitation we'll have lingering
occasional light snow/rain throughout the morning. We'll also start
to see winds become more westerly and gusty shortly after sunrise,
with gusts in the lower 20 kt range. By late morning winds will have
shifted to the northwest, with gusts up to 30 kt. Yet another round
of snow/rain showers is expected late morning, keeping MVFR
ceilings, with occasional restricted visibilities down to around 2SM
in heavier showers. This third round of showers will move off to the
east by early afternoon, while MVFR ceilings linger throughout
Sunday afternoon, finally starting to lift in the early evening.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Sunday to 10 PM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Nov 13, 3:02 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 302 PM CST Sat Nov 13 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-142115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 302 PM CST Sat Nov 13 2021 /402 PM EST Sat Nov 13 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Non Thunderstorm Wind Risk. Limited Lakeshore Flood Risk for Northwest Indiana shores. Thursday... Limited Non Thunderstorm Wind Risk. DISCUSSION: A quick moving weather system will bring another chance for gusty winds and minor slushy snow accumulations late tonight into Sunday. Strong northwest winds will develop Sunday afternoon and result in building waves and a minor lakeshore flooding risk along the northwest Indiana shore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-142115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 302 PM CST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Gale force winds and or very hazardous waves are likely. Monday through Thursday... Hazardous conditions for small craft are likely. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 3:37 AM CST | Lakeshore Flood Advisory | LOT | Porter | 23 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.